Two newborns of heroin-addicted mothers suffering neonatal withdrawal syndrome

Turk J Pediatr. Jul-Aug 2012;54(4):421-4.

Abstract

Neonatal withdrawal syndrome is characterized by non-specific signs and symptoms that occur in infants following in-utero drug exposure. The incidence of neonatal withdrawal syndrome is 16-90% in infants of mothers abusing heroin. Clinical signs of withdrawal syndrome usually occur within the first 48-72 hours after birth. Central nervous system and gastrointestinal system symptoms are the main symptoms. In this case report, two newborns born to the mothers addicted to heroin who suffered neonatal withdrawal syndrome are presented. They were successfully treated with phenobarbital and morphine infusion.

Publication types

  • Case Reports

MeSH terms

  • Female
  • Heroin Dependence / complications*
  • Humans
  • Hypnotics and Sedatives / therapeutic use*
  • Infant, Newborn
  • Morphine / therapeutic use*
  • Narcotics / therapeutic use*
  • Neonatal Abstinence Syndrome / diagnosis*
  • Neonatal Abstinence Syndrome / drug therapy*
  • Phenobarbital / therapeutic use*
  • Pregnancy
  • Prenatal Exposure Delayed Effects

Substances

  • Hypnotics and Sedatives
  • Narcotics
  • Morphine
  • Phenobarbital